Avoiding filler complications
How to deal with complications - mild or significant - from filler injections.
Injectable fillers are considered safe in experienced dermatologists’ hands. But even the most experienced specialists might encounter an adverse event, especially the more common and milder issues such as significant bruising, or even rarely a much more concerning problem like vascular compromise, says Joel L. Cohen, M.D., associate clinical professor of dermatology, University of Colorado and director of AboutSkin Dermatology and Dermsurgery in Greenwood Village and Lone Tree, Colo.
Dr. Cohen, who regularly speaks on the topic of filler complications at scientific meetings, shares new approaches with Dermatology Times for how to prevent and best manage these potential complications.
Banishing the bruise
Bruising from filler injections always is a risk. But dermatologists can minimize bruising by knowing their patients and preparing based on that knowledge, Dr. Cohen says.
“If they’ve had fillers before and have had a lot of bruising or are on therapeutic anticoagulants that can’t be discontinued, consider scheduling them when the pulsed dye laser (PDL) is available,” Dr. Cohen says.
The dermatologic surgeon says he generally has patients do some post-procedure icing in the office. And if patients look like they’re going to have a significant bruise in an area or if they’re known to bruise or be at risk for significant bruising, then he will sometimes try to treat the areas with the pulsed dye laser on that same visit.
“I typically use 7.0 J/cm2, 6 ms with a 10 mm spot using the Vbeam (Syneron Candela) pulse dye laser system while other physicians may elect to use an IPL device or another type of vascular laser,” Dr. Cohen says. He points out that while he is careful not to stack pulses, he does often go back to a spot later – as there is typically not as much target chromophore of purple discoloration on the same day as there is 1-2 days after the procedure.
Vascular compromise best practices
While rare, vascular compromise remains a concern.
“Even though necrosis has been described in various areas of the face, the risk is probably higher when you’re in the distribution of a main vessel like the glabella (supra-trochlear artery), nasolabial fold (facial artery), alar groove (lateral nasal artery), superior medial cheek (angular artery), and temple (superficial temporal artery),” Dr. Cohen says. “It may make more sense, in an area of a main vessel, to inject that area with a syringe that you’ve already started in another area -- so that there’s more room in the syringe to try to aspirate more effectively to see if you are in a vessel.”
“There have been some reports indicating that just because you’re not able to aspirate blood doesn’t mean that you’re not in a blood vessel. The truth is, we probably move the needle a little as we’re taking our hand off the skin and using it to withdraw the plunger,” Dr. Cohen says. “When I’m in an area where there is a named vessel, I try not to have a completely full syringe -- so, I can potentially have better ability to withdraw and pull back on the plunger and try to aspirate.”
If a Voluma (Allergan) or Restylane Lyft (Galderma) syringe comes packaged at 1.0 cc, for example, Dr. Cohen says he might inject an area like the cheekbone before he injects the area along the medial part of the cheek up toward the eye, which is along the anticipated distribution of the angular artery.
Physicians should look for signs of possible vascular compromise, including patients’ complaining of pain, pustules or the presence of a reticulated purple discoloration. Impending necrosis often presents as a lacey pattern of the underlying vessel distribution, rather than a dense, circular area.
Patients should be aware of the signs and call the office right away if they occur, according to Dr. Cohen. The office, in turn, should be prepared to handle these cases, making sure patients get appropriate care quickly.
“You don’t want the receptionist to reflexively say ‘It sounds like it could be a bruise, put ice on it,’” Dr. Cohen says.